Hi everyone, I am waiting to have an ablation done in a few months. (long waiting list here in England) In the mean time my wonderful cardiologist has prescribed for me FLECANIDE as "pill in the pocket" to take at the onset of SVT. He wants me to take 200mg. I know this medication is an anti-arrythmic. I have read some awful things about flecanide but my cardiologist assures me it is safe as my heart is structurally normal.
I just wanted to ask if anyone else has taken flecanide to stop svt? Also does anyone know if it is safe to have adenosine to stop the svt if the flecanide does not work?? Thanks :)
There have been several papers in the New England Journal of Medicine describing studies showing that the flecainide "pill-in-the-pocket" is very effective. This appoach is generally well tolerated in patients with structurally normal hearts. If you have CAD for example, this would be a no-no.
The thinking about flecainide has changed during the last few years, My cardio once gave me the option of starting flecainide (for daily dosing) in the hospital to control my afib. He felt back then that a 3-day hospital observation was absolutely needed because of the flecainide proarrhythmia effect (which usually shows in the first 48 hours).
No, I have never taken that drug. Just keep in mind, though, that you have to take the pill, and then wait for it to be absorbed before it can work as an anti-arrhythmic. Did your doctor give you any idea how long it would take to work? Some drugs are more readily absorbed than others, and it may depend on how empty your stomach is when you take it. Since you do seem to have a lot of anxiety ;-), you need to ask yourself if you can wait as long as it takes, or if you'd rather go to the ER instead. If I recall correctly, you have only had one episode where you had to get the Adenosine? There are a number of techniques that work *sometimes* to stop an SVT attack relatively quickly. Unfortunately none of them worked for me! I had a patient once who swore by drinking a carbonated beverage as the burping made her convert! Sometimes I just spontaneously converted after 30 min. or so, and thus didn't have to go to the ER. Just some of my thoughts!
I took just 2 pills and had to stop it. It made my arrhythmia worse. Sometimes these drugs work for a while and then become ineffective. Because of its pro-arrhythmia I had to stop it. Likewise with rythmol. There are diferent categories of anti-arrhytmia drugs each with its own plusses and minuses.
because the drug is a treatment, and the ablation is a cure.. Alot of people dont want to take a drug forever, and certain drugs lose their effectiveness over time..
The ablation is a one time procedure, that in specific cases of svt, have a 98% success rate of a cure... Medication is not fulproof, people have breakthrough episodes, but if the problem is no longer there, you cant have a breakthrough :) The instance of the svt returning after the ablation is around 2%...
Are you still wanting the ablation? or are you considering trying medical therapy for awhile first?? both are definatly viable options.
Interesting on using Flecainide as a "pill in the pocket." I haven't heard of using that particular med on a PRN basis. I was given flecainide for frequent pvcs a few years ago. I was admitted to the hospital and put on the telemetry floor for 3 days when I started the RX. The doctor felt pretty confident with the medication, but I lived kind of far from the hospital, so she felt it was better to start the med while hospitalized. It worked wonders for my pvcs!! Let us know how it works on as "as needed" basis...
My cardiologist also said it was a safe choice in a structurally normal heart.
I'm not sure about the adenosine....
Thanks, I'll definitely let you know how it goes with the Flecainide. The thing that i don't understand is if it is an effective drug to stop svt then why do so many people have the ablation? Why not simply take the Flecainide when the svt starts??
My ablation is in June and i'm petrified but hopeful!
At one time, I was on flecainide and then rhythmol for pvcs. When I found out I would have to take it for the rest of my life, I talked to my doctor about the likelihood of a successful ablation. I was multifocal so she explained that it could take more than one procedure, but I think b/c I was so symptomatic they were pretty confident about ablating the foci.
Like collegegirl said, ablation offered a "cure" whereas, in my case, the meds were a "bandaid." Also, I didn't like the side of effects of the meds and decided to try and get at the problem via an ablation.
Don't be afraid (look who's calling the kettle black...LOL) of the ablation. Ask LOTS of questions and be sure to tell everyone in your path that you are anxious over the procedure. I hope you receive the same quality of care that I received. Everyone was wonderful and I have VERY little recollection of any discomfort. Prior to each procedure I was given versed and fentynl and it was as if I was asleep.....zzzzzz
The only real option for me is the ablation. I just want to be svt free so i can go back to living a normal life and start a family! I know everyone says it's not life threatening but it's stopping me from doing every day things. I wish i could take a "pill" that had no side effects and was 100% safe and 100% effective in controling the svt...but i guess that is not ever going to happen (well not yet anyway)
I suffered from A/F suffered TIA,s then major stroke I had ablation all was ok for three weeks then heart was fluttering and beating fast I then had angiogram heart and vains were ok so I was put on My warferin Sotalol and Flecainide Im now like a zombie suffer from regular sickness feeling dizzy and almost fainting but recover right away feel like drunk all the time balance is terrible My JP and Cardiolagist dont seem to hear what im saying they just look at me examine me and dont give me any reason for this illness they just do not grasp the fact that it is the tablets causing this " I was ok before Tablets so what ever can I do now I have no quality in my life I cant go out so is there any cure for me ( I SURE HOPE SO ) But where can I get it ?
I was put on a daily dose of 25 miligrams of atenolol for svt after an episode in er when had to be injected with adenosine. Anyone have experience with atenolol for this? My episodes of svt have increased in the last 2 months--maybe 5 or 6 attacks, when previously it was 1 or 2 per year. I am 63. My cardiologist didn't mention the pocket pill.
I was hospitalized with my first Afib event a month ago.
After 20 hours of 'Afibbing", with an IV of heparin and digoxcin (sp?), I converted to normal sinus rhythmn. Am now on 100 mg., b.i.d., of flecainide, metatoprollol 25 mg. b.i.d., and coumadin 2.5mg. once daily.
I have experienced rather severe dizzy periods, crying jags, lower leg discomfort, and "tugging" feelings over my heart area. I do not like these side effects, especially since my cardiologist said that flecainide had "hardly any side effects to speak of." Also, shortness of breath and always being tired are two more of the undesirable feelilngs taking this drug. Don't know what to blame this all on - the flecainide or all the drugs taken together. I am 65 years old and went from taking nothing but a vitamin and EFA supplements to this fiasco!
I began taking fecainide a year ago for a-fib, they put me on 50mg twice daily. I find that being stressed out will bring on an episode. I can stay in a-fib for 6-12 hours even after taking up to 100 mg of fecainide. I am 57 yo and relatively healthy. A-fib has changed my life. My dr. says I am not a candidate for ablation because my episodes are not severe enough...so I continue to take the fecainide.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.